Peripheral neuropathy during alpha-interferon therapy in a child with Hodgkin's disease.

Abstract

Peripheral neuropathy is one of the rarely reported neurological complications of interferon therapy. The authors report such a case in a 15-year-old boy during alpha-interferon therapy for Hodgkin's disease. He received alpha-interferon at a dose of 1.8 million units/day 5 times a week by subcutaneous injections as adjuvant immunotherapy post autologous stem cell transplant. Twenty months after the initiation of therapy, he complained of severe pain in his lower distal extremities. Neurological examination revealed the absence of deep tendon reflexes. A nerve conduction study showed a sensorial, polyneuropathic involvement in the lower extremities. Within 4 weeks after the stopping of interferon, his pain improved, and recovery was also seen by nerve conduction studies. Symptoms reappeared at the resumption of interferon treatment. This study suggests that peripheral neuropathy may rarely occur in patients given long-term interferon treatment at high cumulative dosage.

Statistics

0200400600'06'07'08'09'10'11'12'13'14'15'16'17
Citations per Year

192 Citations

Semantic Scholar estimates that this publication has 192 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Emir1999PeripheralND, title={Peripheral neuropathy during alpha-interferon therapy in a child with Hodgkin's disease.}, author={Suna Emir and Tezer Kutluk and K. W. Chan and Bilgehan Yalçin and Kubilay Varli and M{\"{u}nevver B{\"{u}y{\"{u}kpamukçu}, journal={Pediatric hematology and oncology}, year={1999}, volume={16 6}, pages={557-60} }